Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 53, NWS Cleveland, OH

July 9, 1999Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 9, 1999, 4:46 PM EDT for Sandusky County, Seneca County, Ohio. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 4:46 PM EDT (20:46 UTC)
Expired
Jul 9, 1999, 5:50 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 108 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:00 PM EDTHail 0.88Fostoria, OH
Jul 9, 5:00 PM EDTThunderstorm WindCountywide, OHThunderstorms producing strong downburst winds downed trees and power lines throughout the county. A 75 foot by 100 foot pole barn located two miles to the northeast of Republic was completely destroyed and blown 200 feet. Just east of Cromers on State Rou
Jul 9, 5:08 PM EDTThunderstorm WindFremont, OHOne tree was blown down in Fremont with several large trees and powerlines downed just south of town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 092046 RRA
SVRCLE
OHC143-147-092150-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
446 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN NORTHWESTERN OHIO
  SENECA COUNTY IN NORTHWESTERN OHIO

* UNTIL 550 PM EDT

* AT 445 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHEAST OF FINDLAY OR 8 MILES WEST OF
  AMSDEN... MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  BETTSVILLE
  CLYDE
  VICKERY
  TIFFIN
  FREMONT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
ACR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:55 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 9, 2:55 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI JUL 9 1999

OZFCLE AVBL. PUSHED TO GET WRK COPY AVBL IN CASE WE GET INTO BOX
SITUATION BEFORE ISSUANCE. MCD JUST OUT OF SPC CALLS FOR PSBL BOX IN
LOWR MI FOR ACTIVITY BHND FNT. CELLS DVLPG NICELY WITH FNT IN NE
INDIANA. SVR STILL PSBL, BUT WL LV OUT OF ZONES UNLESS WE END UP
WITH A WATCH. LI'S ON SFC PLOTS -6 TO -7 THIS HR WITH DWPTS MSTLY IN
LWR 70S. FNT MAY SLO DOWN TNGT AND FOR SRN SXNS OF FA, CUD END UP
WITH WDLY SCT SHWRS INTO SAT MRNG AND INCLUDED 30%. NRN SXNS DRY.
COOLER AND DRIER REST OF SAT THRU THE EXTENDED (WED).
DEB

.CLE...NONE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:31 PM EDTSevere Thunderstorm WarningCLEWood64 min
Jul 9, 4:49 PM EDTSevere Thunderstorm WarningCLEHancock66 min
Jul 9, 5:23 PM EDTSevere Thunderstorm WarningCLEErie, Huron67 min
Jul 9, 5:27 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot63 min
Jul 9, 5:40 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 9, 5:42 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake63 min
Jul 9, 5:49 PM EDTTornado WarningCLEHuron66 min
Jul 9, 5:57 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga63 min
Jul 9, 6:00 PM EDTSevere Thunderstorm WarningCLEAshland, Medina65 min
Jul 9, 6:00 PM EDTSevere Thunderstorm WarningCLERichland65 min
Jul 9, 6:04 PM EDTTornado WarningCLELorain, Medina66 min
Jul 9, 6:21 PM EDTSevere Thunderstorm WarningCLEWayne64 min
Jul 9, 6:23 PM EDTSevere Thunderstorm WarningCLEPortage, Summit62 min
Jul 9, 6:23 PM EDTSevere Thunderstorm WarningCLETrumbull62 min
Jul 9, 6:32 PM EDTSevere Thunderstorm WarningCLEHolmes63 min
Jul 9, 6:34 PM EDTTornado WarningCLESummit66 min
Jul 9, 6:47 PM EDTSevere Thunderstorm WarningCLEMahoning, Stark63 min
Jul 9, 6:49 PM EDTTornado WarningCLEPortage66 min
Jul 9, 7:17 PM EDTTornado WarningCLEMahoning63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.